Michigan, 2021High Wind in Michigan, December 11, 2021
December 11, 2021 · NWS DTX · 17 events in 17 counties and zones
A strong low pressure system and attendant cold front tracked across the central Great Lakes on December 11th. Widespread 50-60 mph gusts were observed, with isolated higher gusts up to 64 mph (measured at both Harbor Beach and Detroit Metro Airport).
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.1 million
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system and attendant cold front tracked across the central Great Lakes on December 11th. Widespread 50-60 mph gusts were observed, with isolated higher gusts up to 64 mph (measured at both Harbor Beach and Detroit Metro Airport). |Trees, tree limbs, and power lines were reported down across Southeast Michigan, with at least 150,000 electric customers without power at the peak of the wind event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 11, 7:35 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Dec 11, 7:35 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
735 AM EST Sat Dec 11 2021
.AVIATION...
Borderline VFR/MVFR ceiling within patches of clear sky are in place
as mild air surges into SE MI this morning. Conditions change
quickly as a powerful cold front moves in from the west toward noon.
It brings west wind gusting into the mid 40 knot range with
expansion of MVFR ceiling. Scattered showers and isolated
thunderstorms occur ahead of and along the front during the morning
and then transition to colder rain this afternoon. The wind
diminishes off peak gusts this evening as clouds break up and then
the gust component subsides after midnight leaving a steady SW wind
below 20 knots. Patches of lower end VFR ceiling linger as Lake
Michigan remains partially activated for cloud production into Sunday
morning.
For DTW... Breezy SW wind carries mild air into the region during
the morning before a powerful cold front surges through around noon.
Westerly wind gusting in the mid 40 knot range exceeds crosswind
threshold with MVFR ceiling until both decrease this evening.
.DTW THRESHOLD PROBABILITIES...
* High for ceiling 5000 ft or less this afternoon.
* High for exceeding crosswind threshold this afternoon.
* High for all rain precipitation type with scattered showers this
afternoon.
&&
.PREV DISCUSSION...
Issued at 425 AM EST Sat Dec 11 2021
DISCUSSION...
A strong upper level wave continues to deepen this morning as it
works northeast across the Midwest generating very gusty winds
through this evening. A Wind Advisory remains in effect for most of
southeast Michigan while a High Wind Warning remains in effect for
the Thumb region.
Current surface observational data indicates winds have veered south-
southwesterly within the warm sector of the approaching surface low.
The first wave of convection arrived along the lead edge of the
lower tropospheric closed circulation which struggled to develop
cohesive linearity in part due to the fragmentation of the the
vorticity field. The H8 temperature gradient encompassing Lower
Michigan helped preserve sufficient CIN given a steadfast inversion
off the surface which capped convective gusts near 40 mph. At press
time, the broad area of showers and thunderstorms fully exited east
into Southern Ontario to begin a brief period of drier weather this
morning.
Forecast soundings and satellite data suggest mid-level cold
advection is underway with the arriving dryslot. Although models
suggest column winds hold within the southwest quadrant for most of
the day before becoming more zonal, flow trajectories trace back to
the Upper Midwest where much cooler air resides (-10C at H8). Made
revisions to today's PoP forecast to account for early period of dry
weather behind the morning convective cluster. Hi-res data trends
have been more aggressive with the dry advection causing moisture to
rapidly strip away aloft. PWATs collapse from near 1.30 inches
overnight to below 0.80 inches by 12Z, thus any lingering morning
activity should be very scattered in nature before subsequent
afternoon rounds tied to the system's cold front and then the parent
PV anomaly. Late afternoon showers should develop in an environment
with enough cooling to produce at least a few snowflakes that mix
with rain.
Important forecast concern for today related to peak afternoon
gustiness. Low-level inversion should breakdown by 15Z at the
latest, just as the next jet max arrives. The evolution of the
boundary layer will fortunately build into H7 after peak speeds, but
nonetheless, even earlier winds that mix down from H8 will access
+50 knot flow, near 60 knots INVOF The Thumb by mid-afternoon.
Expect gusts to peak AOB 55 mph today for areas outside The Thumb
region based on expected momentum transfer and local probabilistic
data, therefore decided to keep wind headlines as-is. Wouldn't be
surprised to see isolated 55-60 mph gusts in the advisory area, but
given leafless deciduous trees and partial morning drying, not
necessary to upgrade the Advisory at this time.
Upper trough will pivot into eastern Canada tonight and into Sunday.
Broad low-amplitude synoptic scale ridging will develop over north-
central CONUS on Sunday as surface high pressure builds east,
centered over The Ozarks. Steady westerlies aloft prevail through
the early week timeframe as general pattern evolution slows. Mostly
clear skies and warmer than normal temperatures persist with the
benign setup. The next system is forecast to dislodge off the
California coast Tuesday evening and race eastward. Current timing
indicates more of a Wednesday night event, but there are some model
signals that the wave could become adsorbed by the longwave ridge or
shear-out by the time it approaches the Great Lakes. Regardless, it
will be much warmer on Wednesday with H8 temperatures in excess of
10C (highs in the 60s) followed by wetter conditions.
MARINE...
Strong low pressure will track northeast across the central Great
Lakes today and into tonight, tracking just south of the Straits
late this morning into this afternoon while rapidly deepening to
around 28.70 inches by tonight as it approaches James Bay. This low
pressure system will bring with it an impressive surge of wind and
cold air on the backside resulting in a high-end marine wind event
for all of the local waters. Storm Warnings are in effect for the
entire Lake Huron basin including Saginaw Bay and the nearshore
waters where gusts approaching 50 knots will be common, especially
during the late morning and through the afternoon hours. Over the
north-central open water basin, gusts to 55 knots will be possible.
Gale Warnings are in effect for Lake St. Clair and western Lake Erie
where gusts to high-end 45 knot gales will be likely. The low
pressure system will shift winds to the west allowing for the
highest waves to push into Canadian waters, but wave heights will
still reach in excess of 12 feet over central portions of the open
Lake Huron basin.
Warm air initially with the system will promote rain and perhaps a
few lingering thunderstorms early in the morning across the southern
half of the local waters before the rush of cold air leads to a
transition to snow showers mainly over the northern Lake Huron
waters. As the system quickly exits to the northeast, dry weather
will then settle in Saturday night as winds slowly begin to taper
down heading into Sunday. Gusts Sunday will still remain around 30
knots over Lake Huron, with Small Craft Advisories possible for
remaining nearshore waters.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 8 PM EST this evening for MIZ047-048-053-
060>063-068>070-075-076-082-083.
High Wind Warning from 10 AM this morning to 7 PM EST this evening
for MIZ049-054-055.
Lake Huron...Storm Warning until 4 AM EST Sunday for LHZ361>363-421-422-441>443-
462>464.
Lake St Clair...Gale Warning until 10 PM EST this evening for LCZ460.
Michigan waters of Lake Erie...Low Water Advisory from 10 AM this morning to 7 PM EST this evening
for LEZ444.
Gale Warning until 10 PM EST this evening for LEZ444.
&&
AVIATION.....BT
DISCUSSION...KK
MARINE.......IRL
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Dec 11, 3:43 AM EST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
343 AM EST Sat Dec 11 2021
MIZ047-048-053-060>063-068>070-075-076-082-083-120930-
Midland-Bay-Saginaw-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-
Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
343 AM EST Sat Dec 11 2021
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
A Wind Advisory is in effect today. Refer to the latest Weather
Message (NPW) for additional details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
MIZ049-054-055-120930-
Huron-Tuscola-Sanilac-
343 AM EST Sat Dec 11 2021
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
A High Wind Warning is in effect today. Refer to the latest Weather
Message (NPW) for additional details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-120930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
343 AM EST Sat Dec 11 2021
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
A combination of Gale and Storm Warnings are in effect today. Refer
to the latest Marine Weather Message for additional details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
KK
High Wind, Midland
- When
- December 11, 10:00 AM EST to 2:00 PM EST
- Where
- Midland forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
High Wind, Bay
- When
- December 11, 10:00 AM EST to 2:00 PM EST
- Where
- Bay forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 43.721, -83.942 (the zone’s center; the record gives no point)
High Wind, Huron
- When
- December 11, 10:00 AM EST to 2:00 PM EST
- Where
- Huron forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 43.910, -82.855 (the zone’s center; the record gives no point)
High Wind, Saginaw
- When
- December 11, 10:00 AM EST to 2:00 PM EST
- Where
- Saginaw forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $400,000
- Reported by
- Trained Spotter
- Coordinates
- 43.335, -84.053 (the zone’s center; the record gives no point)
High Wind, Tuscola
- When
- December 11, 10:00 AM EST to 2:00 PM EST
- Where
- Tuscola forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 43.491, -83.440 (the zone’s center; the record gives no point)
High Wind, Sanilac
- When
- December 11, 10:00 AM EST to 2:00 PM EST
- Where
- Sanilac forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 43.443, -82.646 (the zone’s center; the record gives no point)
High Wind, Shiawassee
- When
- December 11, 10:00 AM EST to 2:00 PM EST
- Where
- Shiawassee forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 42.954, -84.147 (the zone’s center; the record gives no point)
High Wind, Genesee
- When
- December 11, 10:00 AM EST to 2:00 PM EST
- Where
- Genesee forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $450,000
- Reported by
- Trained Spotter
- Coordinates
- 43.022, -83.707 (the zone’s center; the record gives no point)
High Wind, Lapeer
- When
- December 11, 10:00 AM EST to 2:00 PM EST
- Where
- Lapeer forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 43.090, -83.222 (the zone’s center; the record gives no point)
High Wind, St. Clair
- When
- December 11, 10:00 AM EST to 2:00 PM EST
- Where
- St. Clair forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $300,000
- Reported by
- Trained Spotter
- Coordinates
- 42.931, -82.664 (the zone’s center; the record gives no point)
High Wind, Livingston
- When
- December 11, 10:00 AM EST to 2:00 PM EST
- Where
- Livingston forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 42.603, -83.911 (the zone’s center; the record gives no point)
High Wind, Oakland
- When
- December 11, 10:00 AM EST to 2:00 PM EST
- Where
- Oakland forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $600,000
- Reported by
- Trained Spotter
- Coordinates
- 42.660, -83.386 (the zone’s center; the record gives no point)
High Wind, Macomb
- When
- December 11, 10:00 AM EST to 2:00 PM EST
- Where
- Macomb forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $600,000
- Reported by
- Trained Spotter
- Coordinates
- 42.673, -82.910 (the zone’s center; the record gives no point)
High Wind, Washtenaw
- When
- December 11, 10:00 AM EST to 2:00 PM EST
- Where
- Washtenaw forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 42.253, -83.839 (the zone’s center; the record gives no point)
High Wind, Wayne
- When
- December 11, 10:00 AM EST to 2:00 PM EST
- Where
- Wayne forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -83.261 (the zone’s center; the record gives no point)
High Wind, Lenawee
- When
- December 11, 10:00 AM EST to 2:00 PM EST
- Where
- Lenawee forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 41.895, -84.066 (the zone’s center; the record gives no point)
High Wind, Monroe
- When
- December 11, 10:00 AM EST to 2:00 PM EST
- Where
- Monroe forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $300,000
- Reported by
- Trained Spotter
- Coordinates
- 41.921, -83.494 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New York, December 11 to 12, 20211 death · $430,000 · 63 kt wind · 9 events
- Damaging Wind and High Wind in Ohio, December 11, 20211 death · $220,000 · 56 kt wind · 14 events
- Rip Current in Florida, December 11, 20211 death · 1 event
- Lakeshore Flood and High Wind in New York, December 11 to 12, 2021$2.6 million · 66 kt wind · 23 events
- Damaging Winds in Alabama, December 11, 2021$308,000 · 70 kt wind · 56 events
- Tornado and Damaging Winds in Ohio, December 11, 2021$319,000 · EF1 · 9 events
- Flooding and Damaging Winds in Kentucky, December 11, 2021$76,000 · 50 kt wind · 54 events
- Strong Wind in Vermont, December 11 to 12, 2021$240,000 · 16 events
- High Wind in Michigan, December 11, 2021$100,000 · 63 kt wind · 14 events
- High Wind in Pennsylvania, December 11, 2021$150,000 · 56 kt wind · 1 event
- High Wind in New York, December 11, 20211 injured · $27,000 · 54 kt wind · 25 events
- Damaging Winds in North Carolina, December 11, 2021$60,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999122, 999123, 999124, 999125, 999126, 999127, 999128, 999129, 999130, 999131, 999132, 999133, 999134, 999135, 999136, 999137, 999138.